Antibiotics found to be most common cause of surgery-related anaphylaxis

In the largest prospective (longitudinal) study to date, UK anesthesiologists reported yesterday that antibiotics are the most common cause of life-threatening anaphylaxis related to anesthesia and surgery, with teicoplanin spotlighted as a drug of special concern.

Scientists with the Royal College of Anaesthetists (RCoA) published the sixth National Audit Project (NAP6) report, which includes 3 years of data and involved identifying and investigating every case of life-threatening anaphylaxis that occurred in National Health Service hospitals during 1 year, reported by 3 million anesthesiologists (anesthetists). Anaphylaxis is an especially serious allergic reaction.

Antibiotics were identified as an anaphylactic trigger in 47% of cases, followed by muscle relaxants (33%), chlorhexidine (9%), and patent blue dye (5%), used in some breast surgeries. Antibiotics were given to more than half of the surgical patients to prevent infection. The findings are a bit of a surprise, as previous studies found the main culprit to be muscle relaxants, according to an RCoA news release. The authors of the report suggest that anaphylaxis caused by antibiotics may be increasing because of wider use and sensitization in the population.

In addition, the authors indicate that some antibiotic anaphylactic reactions, including deaths, could have been prevented. Teicoplanin was found to be 17 times more likely to cause anaphylaxis than other antibiotics. Teicoplanin, which is not approved for US use but is frequently prescribed throughout Europe, is regularly used for UK patients who report an allergy to penicillin. But 90% of patients who report penicillin allergy are in fact not allergic, the authors noted.

While 96% of patients survived their anaphylactic reactions, 40 had a cardiac arrest and 10 died. Report author Professor Tim Cook said, “More than 95 per cent of patients survive life-threatening anaphylaxis because of timely detection and prompt action by their anaesthetist and the wider medical team. However, our research highlights the
importance of this topic and shows evidence of new and growing risk factors.”

May 13 RCoA news release
May 13 full NAP6 report
Reported by Royal College of Anaesthesia. May 13, 2018

Leave a comment